Advertisement
YOU ARE HERE: LAT HomeCollections

Bone drugs' reverse danger

Rare instances of jaw decay are being linked to medicines used to prevent bone loss.

April 03, 2006|Linda Marsa | Special to The Times

Sue Piervin never suspected the pills she took to strengthen her bones could severely damage her jaw. Twelve years ago, a routine X-ray revealed her bones were thinning, so her doctor prescribed a drug to help stop the erosion of bone density. Then, in 1999, Piervin developed a painful bone spur in her jaw that had decayed to such an extent that it had to be surgically removed.

At the time, doctors were puzzled. But when she had a recurrence last year, they had a pretty good idea what was causing the trouble: Fosamax, the medication she was taking to prevent bone loss.

"I had three oral surgeries to remove all the dead bone," says the 56-year-old Los Angeles resident. "It was not a fun summer."

Since 2001, more than 2,400 patients taking Fosamax and other bone-building medications like it have reported bone death in their jaws, mostly after a minor trauma such as getting a tooth extracted. Most were taking especially potent, intravenously delivered versions of these drugs, which are known as bisphosphonates.

An additional 120 people who were taking bisphosphonates in pill form to prevent bone thinning have been stricken with such incapacitating bone, joint or muscle pain that some were bedridden and others required walkers, crutches or wheelchairs.

The incidence of both these complications is minuscule in comparison with the millions of people taking these medications. More than 36 million prescriptions for oral bisphosphonates, such as Actonel, Fosamax and Boniva, were dispensed in 2005, according to IMS Health, a pharmaceutical information and consulting company. Nearly 3 million cancer patients have been treated with intravenous versions of the medications.

But because at least 90% of drug side effects aren't reported to the Food and Drug Administration, the real number of people stricken with jaw necrosis and other side effects could be higher.

"We've uncovered about 1,000 patients [with jaw necrosis] in the past six to nine months alone, so the magnitude of the problem is just starting to be recognized," says Kenneth M. Hargreaves, chair of the endodontics department at the University of Texas Health Science Center in San Antonio.

With concern growing over the possible side effect, the American Assn. of Endodontists last week released a position statement on the problem. "Until further information is available, it would appear prudent to consider all patients taking bisphosphonates to be at some risk," the group said.

Unreported cases of the pain syndrome may be "considerable," says Diane K. Wysowski of the FDA's Office of Drug Safety, "because physicians may attribute the pain to osteoporosis."

The issue is especially worrisome, says Dr. Susan M. Ott, an osteoporosis expert at the University of Washington in Seattle, because the number of women taking bisphosphonates stands to increase now that women are more reluctant to preserve their bones by taking estrogen after menopause.

In 2002, when a landmark study revealed that hormone replacement therapy carried slight but measurable heart and breast cancer risks, prescriptions for oral bisphosphonates shot up 32%, according to IMS Health.

Bisphosphonate drugs have been used since 1995 to strengthen bone in women who are losing bone density and for nearly 15 years in men and women who have cancer. The medicines act by altering the dynamics of bone, which is constantly being turned over.

Cells called osteoclasts break bone down. Others called osteoblasts build it up. Osteoporosis occurs when formation of new bone does not keep pace with bone destruction.

*

Debate over risks

Bisphosphonates thwart the action of the osteoclasts, thickening bones and making them less likely to break. Physicians aren't sure why these drugs sometimes do seemingly the opposite and cause jaw death. But they know that osteoclasts are also involved in prompting osteoblasts to form. Consequently, over time, these medications may actually impede rather than promote the creation of new bone.

Christopher Loder, a spokesman for Fosamax maker Merck, points out that osteonecrosis of the jaw with Fosamax is "exceedingly rare." "In all of our controlled clinical trials with Fosamax, which involved more than 17,000 patients, including some that were 10 years in duration, we had no reports" of it, he says.

The risk appears to vary according to the strength of the bisphosphonate being used. Recent studies show that about 80% to 90% of jaw decay occurs in cancer patients who take potent intravenous bisphosphonates (Aredia, Zometa). The drugs replenish bone tissue that is lost when cancer spreads to the bone and can reduce pain and the risk of debilitating fractures.

The rare side effect, called osteonecrosis of the jaw, causes severe infections, swelling and the loosening of teeth. Patients often require long-term antibiotic therapy or surgery to remove the dying bone tissue.

Advertisement
Los Angeles Times Articles
|
|
|